Since sexual arousal is a complex process involving hormones, emotions, nerves, muscles, blood vessels and the brain, a malfunction in any of these can lead to ED. Stress, exhaustion and psychological issues can also contribute, and anxiety over maintaining an erection can actually make it harder to attain. In short, any condition that inhibits blood flow to the penis can lead to ED.
As with most other organ system in the human body, changes and loss of function is normal consequence of the ageing process. This is also true of the endocrine system, specifically the levels of testosterone production from the Leydig cells of the testicle. Accompanying the decrease in testosterone is a decrease in erections which also has a component in decrease in the blood supply to the penis making erection not as frequent and not as rigid compared with a young man’s erectile function. Although these changes are in itself not life threatening, they can impact a man’s relationship with his partner, and also ED may be a harbinger of other undiagnosed conditions such as coronary artery disease (CAD), hypercholesterolaemia or diabetes mellitus.6
Sexual functioning involves a complex interaction among biologic, sociocultural, and psychological factors, and the complexity of this interaction makes it difficult to ascertain the clinical etiology of sexual dysfunction. Before any diagnosis of sexual dysfunction is made, problems that are explained by a nonsexual mental disorder or other stressors must first be addressed. Thus, in addition to the criteria for erectile disorder, the following must be considered:
Alprostadil may also be administered into the urethral opening of the penis. In MUSE (medical urethral system for erection), the man inserts a thin tube the width of a vermicelli noodle into his urethral opening and presses down on a plunger to deliver a tiny pellet containing alprostadil into his penis. The drug takes about 10 minutes to work and the erection lasts about an hour. The main side effect is a sensation of pain and burning in the urethra, which can last about five to 15 minutes.
Long-term predictions based on an aging population and an increase in risk factors (eg, hypertension, diabetes, vascular disease, pelvic and prostate surgery, benign prostatic hyperplasia, and lower urinary tract symptoms) suggest a large increase in the number of men with ED. In addition, the prevalence of ED is underestimated because physicians frequently do not question their patients about this disorder.
PDE5i medications are absolutely not to be taken by men with heart conditions who are taking nitrates such as nitroglycerine or isosorbide (Isordil, Ismo, Imdur). Those with serious heart disease, exertional angina (chest pain), and those taking multiple drugs for high blood pressure are advised to seek the advice of a heart specialist before beginning therapy with sildenafil.
A meta-analysis of 36 744 men with ED in 12 prospective cohort studies found that the presence of ED significantly increased the risk of CVD, CAD, stroke and all-cause mortality, and the presence of ED was an independent risk factor for CVD. Ponholzer et al found that men with moderate to severe ED had a 65% increased relative risk for developing symptomatic CAD compared with men who did not have ED.26
Certain street drugs such as "poppers" also can cause serious problems if taken with PDE5i medications. These poppers are often types of nitrates and can cause severe drops in blood pressure. Ecstasy is another street drug that may increase sexual desire but interferes with performance. This has prompted some men to combine ecstasy with PDE5i medications. This mixture (a combination sometimes called "sextasy") can improve erection ability but also causes severe headache and priapism. (Priapism is an abnormally prolonged erection that becomes extremely painful and may result in permanent damage to the erection mechanism.) There are also potentially dangerous effects to your heart from mixing PDE5i medications with various other street drugs.
ED is a common occurrence after SCI, occurring in up to 80% of men, and results from disruption of the nerve pathways essential for erection (24,25). Different degrees of ED may occur depending on the spinal cord level of injury (LOI), extent of lesion and timing from injury. Reflexogenic erections can occur with lesions above L3 or L4 when the erectile spinal reflex arc remains intact. Psychogenic erections can occur with low lesions in the sacral and lumbar spinal cord but may not occur in complete lesions above T9 that can damage sympathetic outflow. Additionally, reflexogenic erections are not likely to occur in the spinal shock period that occurs after the initial cord trauma. Conversely, their occurrence may signal that the period of shock is over (26). Typically SCI affects younger men in their “sexual prime” and ED is associated with decreased quality of life (27).
Having your current medication checked – if you are taking medication already, it could be that your erection problems are a side effect. Have a doctor check whether this is the cause of your problems and if it is, you might be able to switch medications and then find that your erectile dysfunction goes away completely – or at least improves. Medications that can cause erection problems include: